Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 86, NWS Melbourne, FL

August 17, 2022Lake County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 17, 2022, 1:05 PM EDT for Lake County, Volusia County, Florida. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2022, 1:05 PM EDT (17:05 UTC)
Expired
Aug 17, 2022, 1:29 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 114 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:07 PM EDTTSTM WND DMGOrange City, FLSTRONG WINDS BLEW DOWN TREES AND POWER LINES ALONG BENHAM AVE. FROM 20TH STREET TO 17TH STREET. REPORTS AND PICTURES/VIDEO FROM TWITTER AND WFTV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS52 KMLB 171705
SVRMLB
FLC069-127-171745-
/O.NEW.KMLB.SV.W.0086.220817T1705Z-220817T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
105 PM EDT Wed Aug 17 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  East central Lake County in east central Florida...
  Central Volusia County in east central Florida...

* Until 145 PM EDT.

* At 105 PM EDT, a severe thunderstorm was located near Orange City,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Deltona, DeLand, Orange City, Lake Helen and DeBary. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2892 8142 2901 8142 2913 8110 2887 8107
TIME...MOT...LOC 1705Z 264DEG 11KT 2897 8135 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
2 follow-up statements
299 
WWUS52 KMLB 171717
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
117 PM EDT Wed Aug 17 2022

FLC069-171726-
/O.CAN.KMLB.SV.W.0086.000000T0000Z-220817T1745Z/
Lake FL-
117 PM EDT Wed Aug 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2887 8107 2891 8136 2892 8135 2894 8135
      2896 8136 2896 8137 2897 8137 2898 8135
      2899 8137 2900 8137 2907 8109
TIME...MOT...LOC 1716Z 264DEG 11KT 2897 8131 

$$

FLC127-171745-
/O.CON.KMLB.SV.W.0086.000000T0000Z-220817T1745Z/
Volusia FL-
117 PM EDT Wed Aug 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL VOLUSIA COUNTY...

At 116 PM EDT, a severe thunderstorm was located near Orange City,
moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Deltona, DeLand, Orange City, Lake Helen and DeBary. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2887 8107 2891 8136 2892 8135 2894 8135
      2896 8136 2896 8137 2897 8137 2898 8135
      2899 8137 2900 8137 2907 8109
TIME...MOT...LOC 1716Z 264DEG 11KT 2897 8131 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
249 
WWUS52 KMLB 171729
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
129 PM EDT Wed Aug 17 2022

FLC127-171739-
/O.CAN.KMLB.SV.W.0086.000000T0000Z-220817T1745Z/
Volusia FL-
129 PM EDT Wed Aug 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

LAT...LON 2887 8107 2891 8136 2892 8135 2894 8135
      2896 8136 2896 8137 2897 8137 2898 8135
      2899 8137 2900 8137 2907 8109
TIME...MOT...LOC 1728Z 264DEG 11KT 2897 8126 

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:48 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 17, 10:48 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1048 AM EDT Wed Aug 17 2022

.UPDATE...

Currently, the forecast for east-central Florida appears mostly on
track with radar imagery displaying a line of showers and
lightning storms beginning to initiate ahead of a weak stationary
boundary that's draped across the Deep Southeast. An associated
pre-frontal trough is analyzed in the mid/upper levels which
remains elongated across northern Florida and into the eastern
Gulf of Mexico. The aforementioned setup has led to predominate
west to southwest gradient flow across the region at the surface
which back towards the west-northwest with height. Additionally,
a ribbon of higher moisture is located over north-central Florida
with PWATs around 2"+, in addition to, weak surface convergence
which explains the early development of showers and lightning
storms beginning to develop over northern Lake and northern
Volusia counties.

While many factors are in play for today's convective activity,
the bulk of the showers and lightning storms are expected to
develop as the east coast sea breeze backs onshore and pushes
inland with west to southwest gradient flow keeping the greatest
forcing along the east-coast of Florida. While models seem to
have backed off on the amount of shear we'll see today, a few
CAMs still suggest that an uptick in shear (20-30kt 0-6km bulk
shear) near the coast will be possible as the late developing
east-coast sea breeze pushes inland by this afternoon and into the
early evening hours. The greatest forcing is forecast mainly
along the coast, but especially over areas along and to the north
of Melbourne where a 60-70% POPs exists through around sunset.
South of there, scattered showers and lightning storms will be
possible with a gradual decrease in POPs towards the Martin
county coastline (40-50%).

Forecast skew-t soundings show high instability, weak shear,
PWATs in the 2-2.4" range, as well as a slight steepening in lapse
rates, and EHI approaching 1-3 (towards Volusia and northern
Brevard counties) which suggests that any strong storms that
develop will have the potential to produce wind gusts up to 50mph
(isolated damaging winds around 60mph), frequent lightning
strikes, and minor flooding over areas that may see repeated
rounds of heavy rainfall and a quick 1-3" within an hour. The main
threat for strong to marginally severe storms will be along and
to the north of the Orlando metro where the Storm Prediction
Center has placed a Marginal Risk for severe storms today. Expect
showers and storms to weaken as they push offshore shortly after
sunset. Highs are forecast to reach the low to mid 90s once again
with heat index values in the 102-107 degree range.

&&

.PREV DISCUSSION...
Issued at 519 AM EDT Wed Aug 17 2022

Today-Tonight...There will be an increased threat for strong to
marginally severe thunderstorms this afternoon and evening,
especially from the Cape to Leesburg northward, with the primary
storm threats being gusty winds up to 50 mph (isolated 60 mph
possible), frequent cloud to ground lightning, and torrential
downpours of 1-3" in an hour. PWATs increasing to 2.0" or higher (at
or above the 90th percentile for the day) and CAPE values around
2000 J/kg (a little higher than previous days) will help support
scattered to possibly numerous showers and thunderstorms, water
loading of storms increasing the potential for strong downdrafts to
form, and heavy rainfall. However, upward storm development will be
limited by fairly warm mid level temperatures around -6C, which will
also result in unimpressive lapse rates. In addition, despite the
slightly stronger low level westerly flow expected today, low level
and deep layer shear remains less than 10 kts, so organized storms
with strong updrafts are not expected.

PWATS decreasing southward (down to around 1.8") will result in a
gradient of PoPs down east central Florida this afternoon, from 70
pct from Orlando northward to 50 pct in Stuart. Decent west-
southwesterly flow will keep our sea breeze pinned very close to the
coast, struggling to reach I-95, while showers and storms develop
along and ahead of the west coast sea breeze as it moves eastward
across the peninsula. Expecting a sea breeze collision in the late
afternoon to early evening along or just west of I-95. Initial
convective development should push quickly quickly offshore, but
additional rounds of development will be possible on outflow
boundaries, which may have more erratic motion. The majority or
showers and storms should dissipate shortly after sunset, but a few
stragglers lingering around or developing on outflow boundaries
could persist to around midnight. A quite warm afternoon, especially
from Melbourne south where rain chances are lower, with highs in the
mid 90s, followed by a quiet but muggy night with lows in the mid to
upper 70s.

Thu-Tue...Through Friday, our area will remain between the
frontal trough just to our north and the Atlc subtropical ridge
axis to our south. This will produce predominant SW flow that will
delay the sea breeze and produce hot temps again, even at the
coast. Another round of scattered to numerous coverage of
showers/storms will occur Thu aftn into the eve. This combination
of westerly steering flow and the east coast sea breeze should
bring some needed rounds of rain to east coastal sections. This
flow regime will not last long so not everyone will benefit but
some will.

Aloft, the Atlc subtropical ridge will strengthen and build west
toward FL this weekend, allowing the low level ridge axis to lift
north across central FL. This will produce a change in our wind
(and therefore precip) regime, returning us to an onshore flow.
This keeps low temps very warm along the coast with isolated
overnight/morning Atlc and coastal showers. This will shift the
focus for aftn storms to the interior and FL west coast into early
next week. Rain chances for the coast may need to be lowered for
this weekend.

&&

.AVIATION...

VFR conditions prevail through the morning, then high coverage of
VCSH/VCTS expected at the northern terminals this afternoon and
evening as increasing atmospheric moisture moves in from the north.
TEMPOs for MVFR CIGs and MVFR/IFR VIS for DAB/ISM/LEE/MCO/SFB/TIX
to be included with 12Z package. Additional rounds of showers and
storms developing on outflow boundaries past 00Z possible.
Slightly less moisture and warm air aloft should limit convective
development across the southern terminals, so sticking with VCTS
mention at MLB-SUA for now. VFR conditions prevail tonight.

&&

.MARINE...
Today-Tonight...Generally favorable boating conditions outside of
storms. A stalled frontal boundary remains north of the waters,
keeping the Atlantic ridge axis suppressed to the south. Winds
W-SW 5-10 kts, becoming SE-S in the afternoon with the sea
breeze, then returning to W-SW tonight. Scattered to possibly
numerous showers and storms moving offshore north of the Cape
through the afternoon and evening, and isolated to scattered to
the south. Some storms may become strong, producing wind gusts
over 34 kts, frequent cloud to ground lightning, and locally
higher seas. Seas 2-3 ft outside of storms.

Thu-Sun...SW flow will persist over the local Atlc waters though
late week as another frontal boundary pushes into the deep South
and the Atlc ridge axis remains suppressed south of the area. SW
winds should decrease a bit Thu-Fri 5-10 knots which will allow a
SE sea breeze near the coast in the aftn. On Fri, the ridge axis
will begin to lift northward so expect an even lighter offshore
flow. Then a dominant onshore flow will develop this weekend as
the ridge axis lifts north of the waters. Boating conditions will
be generally favorable. The primary threat will be offshore moving
storms in the late afternoon and evening Thu containing gusty
winds. Seas 1-2 FT Thu then 2 FT nearshore and up to 3 FT offshore
Fri thru the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  94  75  93  75 /  70  50  60  30
MCO  94  77  93  77 /  70  30  60  20
MLB  94  77  92  77 /  60  40  60  30
VRB  95  75  93  74 /  50  40  60  20
LEE  93  77  92  77 /  60  20  60  20
SFB  94  76  93  76 /  70  40  60  20
ORL  96  79  95  79 /  70  30  60  20
FPR  95  74  93  74 /  50  40  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Fehling/Leahy
Hazardous weather outlook, Aug 17, 11:23 AM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1123 AM EDT Wed Aug 17 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-180300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1123 AM EDT Wed Aug 17 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Strong to marginally severe thunderstorms are possible this
afternoon and evening, especially from the Cape to Leesburg
northward, where scattered to possibly numerous thunderstorms are
forecast. To the south, isolated thunderstorms increasing to
scattered along the sea breeze collision near Interstate 95 are
also forecast this afternoon and evening. Initial storm motion
will be to the east at 10 to 15 mph. Additional rounds of
thunderstorms with more erratic motion may develop on outflow
boundaries. Strong storms will be capable of wind gusts of 50 mph,
isolated to 60 mph, frequent cloud to ground lightning, and
torrential downpours leading to localized flooding of urban and
low lying areas.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered lightning storms will develop across the
interior and coastal areas this afternoon and into the evening,
especially from the Cape northward. Stronger storms will have the
potential to produce wind gusts in excess of 34 knots over inland
lakes, the intracoastal waters, and the Atlantic waters. Boaters
should be prepared to seek safe harbour in advance of any
approaching storms, which will be moving eastward at around 10 to
15 mph.

.EXCESSIVE HEAT IMPACT...
Above normal temperatures will result in peak heat indices between
102 and 107 over much of east central Florida. If working or
recreating outdoors, take frequent breaks out of the sun and
drink plenty of water.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Daily isolated to scattered afternoon lightning storms are expected
through the week. Locally stronger storms will produce gusty winds
and frequent lightning strikes. Heavy rainfall will lead to a daily
threat for localized flooding this week.

Afternoon peak heat indices expected to reach between 102 and 107
the next couple days.

A moderate risk of dangerous rip currents will be possible at the
beaches this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Fehling/Haley

In the hours before

Special weather statement, Aug 17, 12:51 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1251 PM EDT Wed Aug 17 2022

FLZ041-044-171715-
Northern Lake County FL-Inland Volusia FL-
1251 PM EDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of east central Lake
and central Volusia Counties through 115 PM EDT...

At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeLand, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, DeLand and Orange City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2893 8152 2904 8155 2916 8117 2912 8105
      2888 8112
TIME...MOT...LOC 1650Z 284DEG 14KT 2899 8129

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:51 PM EDTSpecial Weather StatementMLBVolusia24 min
Aug 17, 1:28 PM EDTSpecial Weather StatementMLBVolusia47 min
Aug 17, 1:32 PM EDTSpecial Marine WarningMLB64 min
Aug 17, 1:54 PM EDTSpecial Marine WarningMLB96 min
Aug 17, 1:58 PM EDTSpecial Weather StatementMLBSeminole77 min
Aug 17, 1:58 PM EDTSpecial Weather StatementMLBSeminole77 min
Aug 17, 2:35 PM EDTSpecial Marine WarningMLB115 min
Aug 17, 3:14 PM EDTSpecial Weather StatementMLBLake46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.